Minnesota, 2008

Tornadoes and Hail in Minnesota, May 25, 2008

May 25, 2008 · NWS MPX · 96 events in 14 counties and zones

A cold front was the catalyst for numerous reports of severe weather on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
20
Property damage
$26 million
Crop damage
None recorded
Events
96

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front was the catalyst for numerous reports of severe weather on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 5:49 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 25, 5:49 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 AM CDT SUN MAY 25 2008

.DISCUSSION...
FORECAST CONCERN NEAR TERM IS SEVERE CONVECTIVE POTENTIAL.
SCATTERED CONVECTION EXITING EASTERN CWA NOW...TIED INTO THE
INFLUX OF INSTABILITY/K INDEX GRADIENT MOVING EAST. 06Z MODELS
TREND REDEVELOPMENT OVER SOUTHWEST MN...AHEAD OF WARM FRONT BY 12Z
TODAY...THEN TRACK IT NORTHEAST TOWARD EC MN BY 18Z. 00Z 4KM NMM
WRF REFLECTIVITY DEVELOPED THE ACTIVITY TO THE SOUTHWEST BUT ROAD
IT EAST ALONG THE MN IA BORDER IN THE MORNING...WITH VERY LITTLE
REDEVELOPMENT WITH FROPA. WILL CONTINUE CURRENT TREND OF SEVERE
POTENTIAL INCREASING BY NOON OVER THE AREA. THIS WOULD BE ELEVATED
HAIL THREAT. STRATUS DEVELOPED AHEAD OF WARM FRONT/DEVELOP SFC LOW
REFLECTION TO THE SOUTHWEST OF THE AREA. THIS WILL BE HARD PRESSED
TO BURN OFF...ESPECIALLY TO THE EAST...AHEAD OF SURFACE BOUNDARY.
WILL HAVE VERY UNSTABLE AIRMASS IN PLACE AS FRONT RIDES EAST...IF
BREAKS IN THE LOW CLOUDS DEVELOP. RIGHT ENTRANCE REGION OF UPPER
LEVEL JET WILL BE OVER THE MN REGION AND COMBINED WITH ASCENT
GIVEN BY THE HEIGHT FALLS AS NRN PLAINS LOW SHIFTS EWD SHOULD BE
ENOUGH TO GENERATE SCT CONVECTION ALONG BOUNDARY. WILL HAVE TO
WATCH ANY ATTENDANT MID LEVEL SHORT WAVE...WILL AFFECT TIMING OF
SEVERE CONVECTION. WILL CONTINUE SEVERE WEATHER TREND FOR THE
AFTERNOON AND EARLY EVENING HOURS FROM CENTRAL MN TO WC WI. LARGE
HAIL AND STRONG WINDS WILL BE MAIN THREATS...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE...MAINLY OVER WC WI LATE AFTERNOON/EVENING.
MAIN ACTIVITY SHOULD BE EXITING INTO WI AFTER 00Z MON. SHOULD SEE
GOOD WARMING AS LOW CLOUDS CLEAR WITH SFC BOUNDARY. WILL CONTINUE
THE 80-85F TEMPERATURES TO THE SOUTHWEST.

AFTER THAT...FRONT SAGS SOUTH OF THE AREA FOR MONDAY. STILL SLGT
CHANCE POPS IN WRAPAROUND COLD AIR OVER THE NORTHEAST CWA.
OTHERWISE...COOLER AND DRY THROUGH WEDNESDAY. COULD SEE SOME FROST
POTENTIAL NORTHEAST CWA. MENTIONED SOME PATCHY FROST FOR NOW.
WARMER AIR RETURNS FOR THURSDAY ON THE BACKSIDE OF THE COLD
SURFACE HIGH. COULD SEE CLOUDS LIFTING INTO WESTERN MN THU
AFTERNOON...WITH SOME LIGHT SHOWERS POSSIBLE. POPS STILL LOW SO
WILL LEAVE GOING TREND OF POPS THURSDAY NIGHT.

&&

.AVIATION.../12Z TAF ISSUANCE/

LOW LEVEL STRATUS HAS PUSHED UP FROM IOWA OVER MOST OF MINNESOTA
TAF SITES IN ADVANCE OF A SURFACE TROUGH OVER THE EASTERN DAKOTAS.
THE 11-3.9 MICRON SPLIT WINDOW CHANNEL SHOWS THIS EXPANDING AREA
OF STRATUS FAIRLY WELL. STILL...SHRF OUTPUT SHOWS EXPLOSIVER CAPE
GROWTH AFTER 18Z TODAY OVER EASTERN MN INTO WESTERN WISCONSIN SO
STRONG TO SEVERE CONVECTION APPEARS LIKELY. WE HIT KEAU EXTRA HARD
WITH LESSER CONVECTIVE INTENSITY FOR SITES FURTHER WEST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 25, 3:04 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CDT SUN MAY 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
404 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND EVENING.
THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND
GENERALLY EAST OF A LINE FROM ST CLOUD TO NEW ULM. ANYTIME DURING
THE AFTERNOON...THE SEVERE WEATHER POTENTIAL WILL BE GREATEST IN
MINNESOTA. THIS SHOULD SHIFT EAST INTO WEST CENTRAL WISCONSIN BY
6 PM. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...ALONG WITH AN
ISOLATED TORNADO...ESPECIALLY OVER WEST CENTRAL WISCONSIN LATE
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT AND CONTINUE
INTO SATURDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF THE AREA
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 25, 7:31 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 AM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     HAIL             2 WNW APPLETON          45.22N 96.06W
05/25/2008  E0.88 INCH       SWIFT              MN   TRAINED SPOTTER

&&

TRH

The radar

The Aberdeen radar (KABR), 186 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

86 hail, 5 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Swift

When
May 25, 7:31 AM CST
Where
Swift County, 2.39 mi NW of Appleton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.220, -96.060

Hail, Chippewa

When
May 25, 7:38 AM CST
Where
Chippewa County, 1.2 mi SE of Milan
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.110, -95.910

Hail, Kandiyohi

When
May 25, 8:23 AM CST
Where
Kandiyohi County, 5.59 mi WNW of New London
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
45.340, -95.050

Hail reported at Sibley State Park.

Hail, Stearns

When
May 25, 8:50 AM CST
Where
Stearns County, 2.79 mi ESE of St Martin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.480, -94.630

Hail, Stearns

When
May 25, 9:00 AM CST
Where
Stearns County, Cold Spg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.450, -94.430

Hail, Stearns

When
May 25, 9:05 AM CST
Where
Stearns County, 0.69 mi N of Cold Spg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.460, -94.430

Hail, Stearns

When
May 25, 9:05 AM CST
Where
Stearns County, 0.48 mi W of Rockville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.470, -94.340

Hail, Stearns

When
May 25, 9:13 AM CST
Where
Stearns County, 0.48 mi E of St Joseph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.570, -94.320

Hail, Stearns

When
May 25, 9:15 AM CST
Where
Stearns County, Waite Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.550, -94.220

Hail, Stearns

When
May 25, 9:15 AM CST
Where
Stearns County, St Cloud
Measured
1.5 in hail
Reported by
Public
Coordinates
45.570, -94.170

Hail, Stearns

When
May 25, 9:25 AM CST
Where
Stearns County, 1.38 mi S of St Cloud
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.550, -94.170

Hail, Benton

When
May 25, 9:27 AM CST to 9:29 AM CST
Where
Benton County, 0.69 mi S of Sauk Rapids
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.590, -94.170

Hail, Mille Lacs

When
May 25, 9:55 AM CST
Where
Mille Lacs County, 1.19 mi SW of Milaca Muni Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.760, -93.650

Hail, Mille Lacs

When
May 25, 9:55 AM CST
Where
Mille Lacs County, Pease
Measured
1.75 in hail
Reported by
Public
Coordinates
45.700, -93.650

Hail, Mille Lacs

When
May 25, 9:55 AM CST
Where
Mille Lacs County, 1 mi E of Milaca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.730, -93.609

Hail, Mille Lacs

When
May 25, 10:02 AM CST
Where
Mille Lacs County, 0.69 mi N of Bock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.790, -93.550

Hail, Anoka

When
May 25, 10:04 AM CST
Where
Anoka County, 0.97 mi W of St Francis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.400, -93.390

Hail, Isanti

When
May 25, 10:05 AM CST
Where
Isanti County, 1.61 mi WSW of West Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.560, -93.430

Hail, Kandiyohi

When
May 25, 1:55 PM CST
Where
Kandiyohi County, 1.19 mi NE of Atwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.140, -94.780

Hail, Stearns

When
May 25, 2:24 PM CST to 2:30 PM CST
Where
Stearns County, 0.69 mi S of Kimball
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -94.300

Hail, Wright

When
May 25, 2:35 PM CST
Where
Wright County, 1.19 mi NW of Annandale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.280, -94.150

Hail, Wright

When
May 25, 2:36 PM CST
Where
Wright County, 1.62 mi SE of Annandale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.254, -94.105

Highway 55 and Kennedy Ave.

Hail, Wright

When
May 25, 2:36 PM CST to 2:44 PM CST
Where
Wright County, Annandale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.270, -94.130

Approximately 800 homes in and around Annandale were damaged due to hail, according to Dwight Gunnarson, general manager of Huber Construction Co., which was tasked for repairing many of the damaged homes. Information provided by the Annandale Advocate newspaper.

Hail, Wright

When
May 25, 2:39 PM CST
Where
Wright County, 1.61 mi WSW of Annandale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.260, -94.160

Hail, Wright

When
May 25, 2:40 PM CST
Where
Wright County, 3.14 mi ESE of Annandale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.254, -94.069

Hail, Sherburne

When
May 25, 2:48 PM CST
Where
Sherburne County, Big Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -93.770

Hail, Wright

When
May 25, 2:49 PM CST
Where
Wright County, 0.85 mi NW of Maple Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.240, -94.010

Hail, Wright

When
May 25, 2:49 PM CST
Where
Wright County, 3.58 mi SW of Silver Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.290, -94.040

Hail, Wright

When
May 25, 2:50 PM CST to 2:55 PM CST
Where
Wright County, 3.99 mi ENE of Maple Lake Muni Arpt
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.910

Several homes damaged in the area.

Hail, Wright

When
May 25, 2:50 PM CST
Where
Wright County, 2.54 mi NW of Maple Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -94.030

Hail, Wright

When
May 25, 2:52 PM CST
Where
Wright County, 1.26 mi NE of Annandale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.283, -94.111

County Roads 39 and 24.

Hail, Wright

When
May 25, 2:53 PM CST
Where
Wright County, 0.97 mi E of Monticello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.300, -93.800

Hail, Wright

When
May 25, 2:57 PM CST
Where
Wright County, 3.72 mi WSW of Silver Creek
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.291, -94.045

Just north of the intersection of County Roads 7 and 39.

Hail, Wright

When
May 25, 2:58 PM CST
Where
Wright County, 4 mi ESE of Maple Lake
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.208, -93.924

Hail, Wright

When
May 25, 3:00 PM CST
Where
Wright County, 1.19 mi SE of Buffalo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.170, -93.880

Hail, Wright

When
May 25, 3:00 PM CST to 3:11 PM CST
Where
Wright County, 0.49 mi W of Monticello to 3.19 mi SE of Monticello
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
45.300, -93.830

Widespread damage to houses and vehicles.

Hail, Wright

When
May 25, 3:03 PM CST
Where
Wright County, 2.13 mi NNE of Buffalo Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.840

Hail, Wright

When
May 25, 3:04 PM CST
Where
Wright County, 1.19 mi NW of Buffalo Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.870

Hail, Sherburne

When
May 25, 3:05 PM CST
Where
Sherburne County, 4.84 mi ENE of Big Lake
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.351, -93.675

At the intersection of County Roads 79 and 15.

Hail, Sherburne

When
May 25, 3:08 PM CST
Where
Sherburne County, Big Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
45.330, -93.770

Hail, Sherburne

When
May 25, 3:09 PM CST
Where
Sherburne County, 2.13 mi NNE of Elk River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -93.570

Hail, Sherburne

When
May 25, 3:09 PM CST
Where
Sherburne County, 2.93 mi NNE of Big Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.370, -93.750

Hail, Sherburne

When
May 25, 3:14 PM CST
Where
Sherburne County, 0.84 mi SE of Elk River
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.290, -93.570

Hail, Wright

When
May 25, 3:15 PM CST
Where
Wright County, 4.13 mi WNW of Otsego
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.300, -93.680

Hail, Wright

When
May 25, 3:15 PM CST to 3:20 PM CST
Where
Wright County, 2.54 mi NW of Albertville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.700

Hail, Stearns

When
May 25, 3:20 PM CST
Where
Stearns County, 5.57 mi NE of Fairhaven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.370, -94.130

Hail, Wright

When
May 25, 3:20 PM CST
Where
Wright County, 1.62 mi ESE of Albertville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.220, -93.640

Hail, Wright

When
May 25, 3:20 PM CST
Where
Wright County, 1.33 mi ESE of Albertville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.224, -93.644

Hail, Wright

When
May 25, 3:22 PM CST
Where
Wright County, 1.95 mi SSE of Otsego
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.252, -93.591

Hail, Wright

When
May 25, 3:22 PM CST
Where
Wright County, 1.5 mi SE of Otsego
Measured
1 in hail
Reported by
Public
Coordinates
45.265, -93.578

Hail, Anoka

When
May 25, 3:24 PM CST
Where
Anoka County, 1.19 mi NW of Ramsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.450

Hail, Anoka

When
May 25, 3:30 PM CST
Where
Anoka County, 1.19 mi SE of Ramsey
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
45.240, -93.410

Hail, Anoka

When
May 25, 3:30 PM CST to 3:35 PM CST
Where
Anoka County, 2.06 mi ESE of Cedar
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
45.260, -93.330

Hail, Anoka

When
May 25, 3:33 PM CST
Where
Anoka County, 1.38 mi S of Cedar
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
45.250, -93.370

Hail, Sherburne

When
May 25, 3:33 PM CST
Where
Sherburne County, 3.8 mi SSE of Orrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.397, -93.730

County Road 5 and 235th.

Tornado, Anoka

When
May 25, 3:35 PM CST to 3:47 PM CST
Where
Anoka County, 2.29 mi NNW of Coon Rapids to Blaine
Rating
EF1
Path length
6 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
45.200, -93.340

Tornado touched down in the northeast corner of the intersection of Highway 10 and Main Street, and moved southeast. It lifted off in central Blaine, near the TPC Golf Club, just east of Highway 65 and north of 109th Avenue. Numerous trees were toppled or snapped, and some roof damage was also detected. One home was pushed off its foundation. A number of sheds and garages were destroyed. Two people in the parking lot at Kohl's in the Riverdale Village Shopping Center in Coon Rapids were picked up and blown over by the tornadic winds. In Blaine, one of the hardest hit areas was 118th Avenue, where extensive damage was incurred to several roofs, residential siding, and garages in the area. Several reports of damage were provided by the Coon Rapids Herald, the Blaine and Spring Lake Park Sun Focus, and other local newspapers.

Hail, Anoka

When
May 25, 3:38 PM CST
Where
Anoka County, East Bethel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -93.230

Hail, Wright

When
May 25, 3:40 PM CST
Where
Wright County, Maple Lake
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
45.230, -94.000

Hail, Wright

When
May 25, 3:49 PM CST
Where
Wright County, 1.69 mi NE of Buffalo Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.190, -93.830

Hail, Anoka

When
May 25, 3:51 PM CST
Where
Anoka County, 1.38 mi S of Lake Netta
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
45.260, -93.200

Hail, Washington

When
May 25, 3:54 PM CST
Where
Washington County, 1.38 mi S of Forest Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.260, -92.980

Tornado, Anoka

When
May 25, 3:55 PM CST to 3:58 PM CST
Where
Anoka County, 0.71 mi NNW of Centerville to 1.59 mi ENE of Centerville
Rating
EF3
Path length
1.61 mi
Path width
220 yd
Continued into
Washington, Mn (MPX)
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
45.180, -93.053

The tornado touched down on the eastern side of Lino Lakes, at the eastern shore of Peltier Lake. The tornado felled trees and lifted boat docks, then tracked east and crossed Interstate 35E. As this occurred, a few barns, grain bins, and silos were damaged. The tornado then intensified as it moved into northwestern Washington County and a subdivision (Creekview Preserve), about two miles north of downtown Hugo. It was at this point (around 16:01), that the twister caused EF-3 damage. The tornado dissipated in the eastern portion of Hugo, just north of Irish Avenue and 140th Street. Seven hundred and ninety four homes, including mobile homes, were affected by the storm in some way. A total of 91 homes sustained minor structural damage, numerous broken windows, and damage to small sections of roof. Twenty seven homes were destroyed, totally collapsed, or not economically feasible to repair. A two year old boy in Washington County (see corresponding entry) died after being blown out of the first floor of his home in Creekview Preserve. A 62 year old woman in Washington County died an indirect death due to a heart attack during cleanup in Hugo a few days later. Some important information provided by the Pioneer Press, Star Tribune, and other local newspapers.

Tornado, Washington

When
May 25, 3:58 PM CST to 4:05 PM CST
Where
Washington County, 1.16 mi WNW of Hugo to 2.69 mi NNW of Withrow
Rating
EF3
Path length
4.35 mi
Path width
220 yd
Deaths
1 direct, 1 indirect
Injuries
17 direct, 1 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
45.179, -93.020

The tornado touched down on the eastern side of Lino Lakes, at the eastern shore of Peltier Lake. The tornado felled trees and lifted boat docks, then tracked east and crossed Interstate 35E. As this occurred, a few barns, grain bins, and silos were damaged. The tornado then intensified as it moved into northwestern Washington County and a subdivision (Creekview Preserve), about two miles north of downtown Hugo. It was at this point (around 16:01), that the twister caused EF-3 damage. The tornado dissipated in the eastern portion of Hugo, just north of Irish Avenue and 140th Street. Seven hundred and ninety four homes, including mobile homes, were affected by the storm in some way. A total of 91 homes sustained minor structural damage, numerous broken windows, and damage to small sections of roof. Twenty seven homes were destroyed, totally collapsed, or not economically feasible to repair. A two year old boy died after being blown out of the first floor of his home in Creekview Preserve. A 62 year old woman died an indirect death when she suffered a heart attack during cleanup in Hugo a few days later. Some important information provided by the Pioneer Press, Star Tribune, and other local newspapers.

Hail, Anoka

When
May 25, 4:00 PM CST
Where
Anoka County, 0.85 mi NE of Lino Lakes
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.110

Hail, Wright

When
May 25, 4:00 PM CST
Where
Wright County, 7.5 mi E of Buffalo
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
45.180, -93.746

Hail, Wright

When
May 25, 4:00 PM CST
Where
Wright County, St Michael
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.220, -93.680

Hail, Wright

When
May 25, 4:00 PM CST
Where
Wright County, 1.33 mi ESE of Albertville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.224, -93.644

Vehicle and roof damage also reported.

Hail, Chisago

When
May 25, 4:02 PM CST
Where
Chisago County, 4.02 mi S of Lindstrom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.322, -92.850

Hail, Washington

When
May 25, 4:03 PM CST
Where
Washington County, 0.84 mi SE of Forest Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.270, -92.970

Hail, Sherburne

When
May 25, 4:03 PM CST
Where
Sherburne County, 1.49 mi WNW of Elk River
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.307, -93.609

Hail, Hennepin

When
May 25, 4:10 PM CST
Where
Hennepin County, Rogers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.570

Tornado, Washington

When
May 25, 4:10 PM CST to 4:12 PM CST
Where
Washington County, 2.73 mi WSW of Marine on St Croix to 1.97 mi SW of Marine on St Croix
Rating
EF0
Path length
1.04 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
45.184, -92.831

Hundreds of trees were damaged at the Warner Nature Reserve. Park building slightly damaged by falling tree.

Hail, Anoka

When
May 25, 4:11 PM CST
Where
Anoka County, Anoka
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.400

Hail, Anoka

When
May 25, 4:12 PM CST
Where
Anoka County, 1.19 mi SE of Ramsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.240, -93.410

Hail, Washington

When
May 25, 4:14 PM CST
Where
Washington County, 2.53 mi WNW of Scandia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -92.870

Thunderstorm Wind, Washington

When
May 25, 4:15 PM CST
Where
Washington County, Scandia
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
45.250, -92.820

Several large trees damaged, including one 40 foot evergreen tree uprooted. Minor roof damage also incurred to barn. Damage occurred on Highway 97 approximately 2 miles West of Hwy. 95.

Hail, Anoka

When
May 25, 4:15 PM CST
Where
Anoka County, 1.03 mi NE of Ramsey
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.259, -93.413

Hail, Hennepin

When
May 25, 4:15 PM CST
Where
Hennepin County, Champlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.400

Tornado, Washington

When
May 25, 4:15 PM CST to 4:16 PM CST
Where
Washington County, 0.64 mi ENE of Marine on St Croix to 0.83 mi ENE of Marine on St Croix
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Continued into
St. Croix, Wi (MPX)
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
45.204, -92.768

The tornado developed in the northern edge of Marine on St. Croix. It crossed the St. Croix River, and marched into St. Croix County and then Polk County. It dissipated 3.5 miles southwest of East Farmington in Polk County. Damage from the tornado included a few hundred trees felled, with several homes damaged by falling trees in Marine on St. Croix.

Hail, Anoka

When
May 25, 4:20 PM CST
Where
Anoka County, 0.97 mi E of Anoka
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.200, -93.380

Coon Rapids Blvd. and Main St.

Thunderstorm Wind, Anoka

When
May 25, 4:20 PM CST
Where
Anoka County, 2.81 mi SSE of Cedar
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.230, -93.358

Large tree downed on power line in the 3600 block of 143rd Ave. Trees were toppled on power lines in the 14200 block of Underclift St NW. Both locations were in Andover.

Hail, Anoka

When
May 25, 4:22 PM CST
Where
Anoka County, Spring Lake Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.120, -93.230

Hail, Anoka

When
May 25, 4:25 PM CST
Where
Anoka County, 0.73 mi W of Lexington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.129, -93.265

At Northtown Shopping Center in the southwest corner of Blaine.

Thunderstorm Wind, Hennepin

When
May 25, 4:25 PM CST
Where
Hennepin County, 1.4 mi WNW of Brooklyn Park
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
45.128, -93.356

At Highway 610 and Zane Ave.

Hail, Anoka

When
May 25, 4:28 PM CST
Where
Anoka County, 0.72 mi E of Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.132, -93.235

Occurred at Hwy. 10 and Hwy 65 in Blaine.

Thunderstorm Wind, Hennepin

When
May 25, 4:31 PM CST
Where
Hennepin County, 2.53 mi SSE of South Minneapolis
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
44.934, -93.258

Outflow from thunderstorms in northern Hennepin County caused large trees and branches to go down just south of Powderhorn Park in the southern portion of Minneapolis.

Hail, Washington

When
May 25, 4:32 PM CST
Where
Washington County, 2.8 mi ESE of Forest Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.260, -92.930

Hail, Anoka

When
May 25, 4:34 PM CST
Where
Anoka County, 1.19 mi SE of Circle Pines
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.140, -93.150

Hail, Anoka

When
May 25, 4:35 PM CST
Where
Anoka County, 0.49 mi W of Lino Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.170, -93.130

Hail, Washington

When
May 25, 4:38 PM CST
Where
Washington County, 0.85 mi NE of Hugo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -92.990

Hail, Anoka

When
May 25, 4:42 PM CST
Where
Anoka County, 0.98 mi ESE of Centerville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
45.163, -93.033

At Interstate 35E and County Road 14.

Hail, Washington

When
May 25, 4:43 PM CST
Where
Washington County, 4.78 mi NE of Hugo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.210, -92.920

Hail, Washington

When
May 25, 4:45 PM CST
Where
Washington County, 2.33 mi S of Hugo
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
45.136, -93.000

Thunderstorm Wind, Ramsey

When
May 25, 4:45 PM CST
Where
Ramsey County, 2.07 mi ESE of St Paul
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.960, -93.110

Outflow from thunderstorms in northeastern Ramsey County caused a few trees to be downed at University and Marion near the state capitol.

Hail, Ramsey

When
May 25, 4:47 PM CST
Where
Ramsey County, 1.12 mi SSW of White Bear Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.065, -93.027

At Highway 61 and Otter Lake Rd.

Hail, Washington

When
May 25, 4:51 PM CST
Where
Washington County, 1.19 mi SE of Copas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.220, -92.760

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Washington2008-05-2962FemalePermanent HomeIndirect
Tornado, Washington2008-05-252MalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99812, 99813, 99814, 99815, 107556, 99853, 99854, 99855, 99856, 105230, 99859, 99858, 99861, 105231, 107548, 99865, 99862, 99864, 99866, 99869, 99870, 99872, 99873, 99874, 110154, 107527, 99877, 99878, 99879, 99880, 99881, 99882, 99883, 99884, 99875, 99886, 99887, 99889, 110161, 99892, and more.